Antipsychotic Medication-Induced Hyperthermia Leading to Cerebrovascular Accident: A Case Report
MetadataShow full item record
AbstractAntipsychotic medications are used in the management of schizophrenia. Antipsychotic medications treat both positive and negative symptoms via the dopamine D2 receptor and serotonin 5-HT2A blockade pathway. Side effects include hyperprolactinemia, prolonged QTc, and neuroleptic malignant syndrome. However, antipsychotic medication-induced hyperthermia potentiating a cerebrovascular accident (CVA) is a rare side effect that is less well known. A 47-year-old male presented to the emergency department (ED) via emergency medical services for altered mental status. He was given naloxone without improvement in mental status. His glucose was 110 mg/dL. Upon presentation to the ED, he was hyperthermic (106.7 degrees Fahrenheit) and tachycardic (heart rate of 160's beats/minute). Home medications included risperidone and fluphenazine. After the resolution of his hyperthermia, he had a right-sided facial droop concerning a cerebrovascular accident. Magnetic resonance imaging (MRI) of the brain confirmed an early/acute subacute right cerebellar infarction. The patient received optimal treatment; his mental status returned to baseline, and he was discharged home without antipsychotic medications. Patients who are prescribed antipsychotics should be aware of the potentially fatal adverse events that can occur from these medications. Thermoregulation may be impaired in these patients, resulting in significant hyperthermia, in which case antipsychotic medications should be discontinued.
schizophrenia and other psychotic disorders
Identifier to cite or link to this itemhttp://hdl.handle.net/10713/16901
- [Atypical antipsychotics and sexual dysfunction: five case-reports associated with risperidone].
- Authors: Haefliger T, Bonsack C
- Issue date: 2006 Jan-Feb
- [Drawing up guidelines for the attendance of physical health of patients with severe mental illness].
- Authors: Saravane D, Feve B, Frances Y, Corruble E, Lancon C, Chanson P, Maison P, Terra JL, Azorin JM, avec le soutien institutionnel du laboratoire Lilly.
- Issue date: 2009 Sep
- Polysubstance-induced relapse of schizoaffective disorder refractory to high-dose antipsychotic medications: a case report.
- Authors: Tucker MG, Kekulawala S, Kent M, Mostafa S, Harvey R
- Issue date: 2016 Sep 6
- [Dysphagia or dysphagias during neuroleptic medication?].
- Authors: Chaumartin N, Monville M, Lachaux B
- Issue date: 2012 Sep
- Atypical antipsychotics for psychosis in adolescents.
- Authors: Kumar A, Datta SS, Wright SD, Furtado VA, Russell PS
- Issue date: 2013 Oct 15